Last updated on September 10, 2023
I have a question. I’ve been prescribed prednisone and antibiotics because of my bronchitis. However, I’m worried about the side effects of the prednisone. The prescription is only for 4 days; however, I’m still worried about the effects it can have on my height growth and overall development. I’m currently in stage 3. I’m only 14, and I’m currently taking 55 mg of prednisone for a total of 4 days. Will this affect my growth and development a lot? Should my growth and development continue after I stop taking prednisone? I can’t seem to stop worrying. I’ve read it suppresses the adrenal glands, that it can take a while for it to return to normal, and that it affects height growth and overall development. Is a 4-day course of prednisone of 55 mg nothing to worry about?
The warnings about prednisone are in regard to long-term use, such as an asthmatic frequently using an inhaler. Prednisone does impact growth in several ways, such as interfering with the calcium needed to build bones and with the hormones involved in maturing. Long-term use of prednisone can reduce your overall height by half an inch.
A four-day course of prednisone is not considered long-term use. Prednisone leaves your system in under 22 hours. There is no concern about taking prednisone for a few days.
- Jim Phillip, “The Effects of Inhaled Corticosteroids on Growth in Children,” National Library of Medicine, 31 December 2014.
- “Inhaled Steroids: Frequently Asked Questions,” Boston Children’s Hospital, 22 December 2015.
- Michelle Llamas, “Prednisone,” Drugwatch, 5 September 2023.
Doesn’t it take some time for your body to go back to normal even after the prednisone is out of the system? Also, does taking antibiotics for a week interfere with growth?
Most concerns come when prednisone is taken for more than a week because the adrenal glands start compensating for the presence of the chemical in prednisone. With long-term use, there has to be a gradual decrease in the use of prednisone to give the body a chance to resume its normal functions. Even then we are talking about a week to a few months to return to normal depending on the amount of prednisone that was being taken and how long it was being used.
Since you are only taking it for four days, you are well under the limit of concern.
Most antibiotics have no effect on your development. At worst, you might end up with diarrhea at the end of the course if the antibiotics kill off your gut bacteria. Taking a probiotic will restore your gut bacteria and end the diarrhea.